Editor's Note Readers are directed to the associated correspondence by Weinberg in this issue.
Successful resuscitation of a patient with ropivacaine-induced asystole after axillary plexus block using lipid infusion*
Article first published online: 6 JUL 2006
Volume 61, Issue 8, pages 800–801, August 2006
How to Cite
Litz, R. J., Popp, M., Stehr, S. N. and Koch, T. (2006), Successful resuscitation of a patient with ropivacaine-induced asystole after axillary plexus block using lipid infusion. Anaesthesia, 61: 800–801. doi: 10.1111/j.1365-2044.2006.04740.x
- Issue published online: 6 JUL 2006
- Article first published online: 6 JUL 2006
- Accepted: 2 June 2006
Ropivacaine 1% 40 ml was mistakenly injected as part of an axillary plexus block in an 84-year-old woman. After 15 min the patient complained of dizziness and drowsiness and developed a generalised tonic-clonic seizure followed by an asystolic cardiac arrest. After 10 min of unsuccessful cardiopulmonary resuscitation, a bolus of 100 ml of Intralipid 20% (2 ml.kg−1) was administered followed by a continuous infusion of 10 ml.min−1. After a total dose of 200 ml of Intralipid 20% had been given spontaneous electrical activity and cardiac output was restored. The patient recovered completely. We believe the cardiovascular collapse was secondary to ropivacaine absorption following the accidental overdose. This case shows that lipid infusion may have a beneficial role in cases of local anaesthetic toxicity when conventional resuscitation has been unsuccessful.
Lipid infusion has been evaluated in several animal models as a treatment for local anaesthetic-induced cardiovascular collapse [1, 2]. Although this method might offer a possible therapeutic alternative for treatment of local anaesthetic intoxication [3–5] there are no reports of successful human use to date. We report an 84-year-old patient who was successfully resuscitated from cardiovascular collapse after axillary plexus blockade with ropivacaine by use of a lipid infusion.
An 84-year-old, ASA III, 50-kg woman presented for surgery on a Dupuytren contracture under brachial plexus block. Her medical history included a mild form of Morgagni–Adams–Stokes syndrome, left bundle branch block, and grade II mitral and tricuspid valve regurgitation. The patient was premedicated with midazolam 7.5 mg orally 30 min prior to start of anaesthesia. After placement of routine monitoring and peripheral venous access, an axillary brachial plexus block was performed using a 22-G insulated needle and peripheral nerve stimulation. Nerves were located at three sites corresponding with the ulnar, median and radial nerves. Due to a misunderstanding between the anaesthesiologist and the nurse anaesthetist a total of 40 ml of 1% (instead of 0.5%) ropivacaine was injected after repeated negative aspiration tests.
After 15 min the patient complained of dizziness and drowsiness, lost consciousness and had a generalised tonic-clonic seizure. Her heart rate increased to 120 beats.min−1 but blood pressure remained unchanged. The patient was immediately ventilated by mask with oxygen 100% and thiopental 150 mg was given intravenously to stop seizure activity. About 2 min later, the patient developed ventricular extrasystoles followed by severe bradycardia and asystole. Cardiopulmonary resuscitation was started. The patient was given 1-mg increments of epinephrine (total 3 mg), which did not restore cardiovascular activity. An arterial line and central venous line were placed. The patient remained asystolic. After 10 min of cardiopulmonary resuscitation 100 ml of Intralipid 20% (Baxter Deutschland GmbH, Unterschleissheim, Germany) was injected as a bolus followed by a continuous infusion of 10 ml.min−1. After a total dose of 200 ml (4 ml.kg−1), electrical activity in the form of a wide complex tachyarrhythmia was noted. Chest compressions were discontinued. The patient's carotid and femoral pulses were palpable and systolic blood pressure increased to 100 mmHg. As a precaution, a pacemaker wire was inserted. The patient was transferred to the ICU and extubated after 3 h. Further cardiac investigations, including 12-lead electrocardiography cardiac enzymes and transoesophageal echocardiography did not reveal any signs of myocardial infarction or pulmonary embolism. The patient recovered completely and was discharged home after 4 days.
This case occurred shortly after the introduction of ropivacaine for regional anaesthesia in our department, at a time when there were few studies or reports concerning ropivacaine toxicity or its treatment. Weinberg et al. had recently reported the beneficial effects of lipid infusion in cardiac resuscitation after bupivacaine-induced toxicity in rats . After 10 min of unsuccessful resuscitation we decided therefore to use a lipid infusion in addition to advanced cardiovascular life support.
There are several reports of cardiac arrest due to ropivacaine toxicity [6–9]. Some patients had a sudden cardiac arrest, probably due to intravascular injection [6–8], and others showed delayed toxicity, possibly due to absorption of large doses of ropivacaine from tissue depot . Electrophysiological toxicity usually presents as asystole [6, 8, 9] or ventricular fibrillation . Studies on peak plasma concentrations of ropivacaine after brachial plexus blockade have documented similar pharmacokinetics as found for bupivacaine with peak electrophysiological effects after 15 min . Groban et al. found that mortality after local anaesthetic infusion in dogs showed no difference between (racemic) bupivacaine and ropivacaine, but plasma concentrations of ropivacaine were significantly higher at the time of cardiac collapse . In addition, epinephrine-induced ventricular fibrillation was encountered significantly more often in the bupivacaine group . Therefore, ropivacaine seems to be the ‘less toxic’ of these two long-acting local anaesthetics.
The first symptoms in our patient were noted 15 min after injection of ropivacaine, suggesting excessive ropivacaine absorption with consequent cardiotoxicity. After infusion of 4 ml.kg−1 lipid solution, cardiac function was rapidly restored. The lipid dose administered in our patient was in accordance with Weinberg's recently published recommendations for local anaesthetic related cardiac arrests unresponsive to standard therapy . Plasma ropivacaine measurements were not performed and we cannot state what effect the lipid infusion had on local anaesthetic plasma concentrations. However, this case shows that lipid infusion should be considered in cases of local anaesthetic toxicity when resuscitation has been unsuccessful.